Wisconsin, 2009Damaging Winds in Wisconsin, March 24, 2009
March 24, 2009 · NWS MKX · 3 events in 3 counties and zones
A narrow band of intense rain showers with isolated thunderstorms ahead of a cold front moved rapidly from west to east across Southern Wisconsin during the late evening hours of March 24th. Outflow winds from individual cells within the band produced powerful thunderstorm wind gusts that resulted in tree and structural damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow band of intense rain showers with isolated thunderstorms ahead of a cold front moved rapidly from west to east across Southern Wisconsin during the late evening hours of March 24th. Outflow winds from individual cells within the band produced powerful thunderstorm wind gusts that resulted in tree and structural damage. This was the 1st severe weather episode in South-central and Southeast Wisconsin for the 2009 season.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 24, 1:02 PM CST, 7 hours 58 minutes earlier.
Area forecast discussion, Mar 24, 1:02 PM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
202 PM CDT TUE MAR 24 2009
STACKED STORM SYSTEM LOCATED OVER SOUTHEAST SOUTH DAKOTA EARLY
THIS AFTERNOON...ROLLS NNE THROUGH THE ARROWHEAD OF MINNESOTA
BETWEEN 12-18Z WEDNESDAY.
STRONG MID LEVEL SHORTWAVE STRETCHING TO THE SE OF THE LOW SWINGS
THROUGH THE AREA VERY LATE THIS AFTERNOON AND EVENING. IMPRESSIVE
UPPER DIVERGENT PATTERN LATE THIS AFTERNOON AND EVENING AS THE SYSTEM
TAKES ON A NEGATIVE TILT. SFC COLD FRONT LINED UP WELL WITH THESE
FEATURES AND ALL THIS PROVIDES GOOD DEEP UVV WITH THE STRONG LOW
LEVEL CONVERGENCE ALONG THE FRONT.
FIRST ROUND OF RAIN THIS MORNING IS EXITING THE NORTHEAST CWA
EARLY THIS AFTERNOON. MEANWHILE THE NEXT ROUND OF HEAVY
RAIN/CONVECTION WITH THE ABOVE DYNAMICS IS ALREADY KNOCKING ON OUR
DOOR TO THE SOUTHWEST OF THE CWA. THAT WILL BE CROSSING THE WI/IL
BORDER BY MID AFTERNOON. ISSUED AN URBAN AND SMALL STREAM FLOOD
ADVISORY FOR THE FIRST WAVE...AND WILL PROBABLY ISSUE ANOTHER FOR
THE SECOND. THE RAIN ISN/T HEAVY ENOUGH FOR WIDESPREAD
FLOODING...MORE THE NUISANCE VARIETY. SOME OF OUR RIVERS ARE
RESPONDING...ESPECIALLY THE ROCK RIVER WHICH WAS ALREADY STRESSED.
WE WILL BE UPDATING THESE FORECASTS AS THE RAINFALL AMOUNTS GET
PROCESSED.
THE RAIN SHOULD BLOW OUT OF THE EASTERN CWA RIGHT AROUND 06Z.
DRIER...COOLER AIR ARRIVES POST FRONTAL WITH FAIRLY QUIET WEATHER
UNTIL THE WEEKEND. THERE IS A SHORTWAVE THAT COMES CLOSE TO
CLIPPING THE AREA ON THURSDAY. THIS S/W SHOULD ROLL ACROSS THE SRN
PLAINS AND UP THE LOWER AND MID MISSISSIPPI VALLEY. COLUMN SHOULD
BE TOO DRY FOR PRECIP AND IT/S NOT WORTH THE MENTION AT THIS TIME.
STILL ADVERTISING A STRONG LOW ROLLING UP HERE ON SATURDAY. THE
ECMWF IS VERY CONSISTENT WHILE THE GFS CONTINUES TO WAFFLE ON
TIMING AND TRACK. HPC HAS STAYED THE COURSE WITH THE ECMWF AND
WILL FOLLOW THIS TRACK. THERMAL CONSIDERATIONS BRING THE THREAT
FOR RAIN/SNOW TO THE NORTHWEST HALF WITH RAIN IN THE SE. THERE IS
THE POTENTIAL FOR A STRIP OF ACCUMULATING SNOW...BUT IT IS TOO
EARLY TO DETERMINE. IT IS LATE IN MARCH AND TEMPS NEED TO BE A BIT
COLDER FOR ALL SNOW. STAY TUNED.
&&
.AVIATION...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS
MINNESOTA TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AFTER A
SHORT BREAK...SHOWERS WILL SPREAD BACK INTO THE AREA LATE AFTERNOON
INTO EARLY EVENING. EXPECT MVFR CIGS AND VISBYS IN THE MODERATE
SHOWERS WITH IFR VISBYS AND LIGHTNING POSSIBLE IN THE HEAVIEST
SHOWERS. STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH THIS
EVENING...DIMINISHING AND BECOMING SOUTHWEST AFTER 06Z. A RETURN TO
VFR CONDITIONS IS LIKELY BY 06Z AS WELL. EXPECT A MOSTLY
CLOUDY...BUT DRY DAY TOMORROW WITH BREEZY AFTERNOON WINDS AND
CONTINUED VFR CONDITIONS.
&&
.MARINE...STRONG LOW PRESSURE WILL CONTINUE TO MOVE ACROSS MINNESOTA
TODAY...REACHING SOUTHERN ONTARIO CANADA TONIGHT. AS THE LOW MOVES
NORTH A STRONG OCCLUDED FRONT WILL PUSH ACROSS LAKE MICHIGAN THIS
EVENING...WITH WINDS INCREASING AHEAD OF AND ALONG THE FRONT. SMALL
CRAFT ADVISORY WINDS WILL LIKELY REACH GALE FORCE WITH THE FRONTAL
PASSAGE. WINDS WILL SUBSIDE TONIGHT WITH WAVES FALLING BELOW SMALL
CRAFT CRITERIA BY LATE TOMORROW MORNING.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 1 AM CDT WEDNESDAY FOR LMZ643>646.
&&
SHORT/LONG TERM...DAVIS
AVIATION/MARINE...DV
Hazardous weather outlook, Mar 24, 5:15 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT TUE MAR 24 2009
WIZ046-047-051-052-056>060-062>072-251200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
615 PM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
PORTIONS OF THE ROCK RIVER FROM LAKE KOSHKONONG SOUTH TO THE
ILLINOIS BORDER WILL REMAIN ABOVE FLOOD STAGE.
STRONG LOW PRESSURE MOVING ACROSS MINNESOTA AND NORTH INTO CANADA
WILL CAUSE PERIODS OF RAIN OVER SOUTHERN WISCONSIN THROUGH
TONIGHT. STORM TOTAL RAINFALL WILL EXCEED ONE INCH IN MANY AREAS
WITH LOCALLY UP TO TWO AND A HALF INCHES POSSIBLE.
THIS WILL CAUSE ADDITIONAL FLOODING ON THE ROCK RIVER...AND MAY
CAUSE SEVERAL OTHER RIVERS TO RISE TO NEAR OR ABOVE FLOOD STAGE.
ADDITIONALLY...MINOR FLOODING OF SMALL STREAMS AND LOW WATER
CROSSINGS MAY OCCUR THIS EVENING IN PLACES THAT HAVE RECEIVED THE
MOST RAINFALL...MAINLY IN SOUTH CENTRAL WISCONSIN.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.
STRONG SOUTHEAST WINDS WILL BECOME SOUTH AND GUST TO NEAR 40 MPH
AT TIMES THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THE FLOODING WILL CONTINUE ON THE ROCK RIVER...ALONG WITH SEVERAL
OTHER RIVERS.
ANOTHER STORM SYSTEM WILL IMPACT SOUTHERN WISCONSIN THIS
WEEKEND...WITH RAIN AND SNOW LIKELY ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL AND WIND GUST
MEASUREMENTS WILL BE APPRECIATED.
LMZ643>646-251200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
615 PM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT THROUGH 1 AM FOR STRONG WINDS AND HIGH
WAVES. SOUTHEAST WINDS WILL EASE FOR A TIME...THEN STRENGTHEN AS
THEY BECOME SOUTH...AND THEN SOUTHWEST THIS EVENING AND
TONIGHT...GUSTING UP TO 40 MPH THIS EVENING.
WINDS WILL FALL BELOW GALE CRITERIA OVERNIGHT...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE THROUGH THE NIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SMALL CRAFT CONDITIONS ARE LIKELY THROUGH LATE MORNING WEDNESDAY.
WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS AGAIN
SATURDAY.
REM
WWW.WEATHER.GOV/MKX
Thunderstorm Wind, Rock
- When
- March 24, 9:00 PM CST to 9:10 PM CST
- Where
- Rock County, 0.15 mi NW of Edgerton to 3.63 mi ENE of (Jvl)rock Co Arpt Ja
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.832, -89.072
Powerful thunderstorm wind gusts leveled many large trees, and blew down a pole shed that had 30 cows inside.
Thunderstorm Wind, Jefferson
- When
- March 24, 9:25 PM CST to 9:30 PM CST
- Where
- Jefferson County, 4 mi SW of Ft Atkinson to 1 mi W of Ft Atkinson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.889, -88.906
A 30-foot tall tree was snapped and uprooted in Rock River Park, and several other trees were toppled in the area southwest and west of Ft. Atkinson. In addition, some of the toppled trees and broken branches knocked down a couple power-lines that resulted in the loss of electrical power to 300 customers.
Thunderstorm Wind, Kenosha
- When
- March 24, 11:10 PM CST
- Where
- Kenosha County, 2 mi N of Downtown Kenosha
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.609, -87.830
A couple street signs and fencing were damaged and several large trees were uprooted by powerful thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
- Strong Wind in Illinois, March 24, 2009$10,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159340, 159341, 159343.